Homoclinic orbits for second order self-adjoint difference equations. (English) Zbl 1107.39022

The authors use variational methods to study the existence of nontrivial homoclinic orbits for a nonlinear difference equation. Such solutions were first discovered by Poincaré in 1899. They are also called doubly asymptotic solutions. The proof of the main result in this paper is based on the mountain pass theorem.


39A12 Discrete version of topics in analysis
39A11 Stability of difference equations (MSC2000)
37C29 Homoclinic and heteroclinic orbits for dynamical systems
Full Text: DOI


[1] Ambrosetti, A.; Rabinowitz, P. H., Dual variational methods in critical point theory and applications, J. Funct. Anal., 14, 349-381 (1973) · Zbl 0273.49063
[2] Agarwal, R. P.; Popenda, J., Periodic solution of first order linear difference equations, Math. Comput. Modelling, 22, 1, 11-19 (1995) · Zbl 0871.39002
[3] Agarwal, R. P.; Perera, K.; O’Regan, D., Multiple positive solutions of singular discrete \(p\)-Laplacian problems via variational methods, Adv. Difference Equations, 2005, 2, 93-99 (2005) · Zbl 1098.39001
[4] Agarwal, R. P., Difference Equations and Inequalities, Theory, Methods, and Applications (2000), Dekker: Dekker New York · Zbl 0952.39001
[5] Ahlbrandt, C. D.; Peterson, A. C., Discrete Hamiltonian Systems: Difference Equations, Continued Fraction and Riccati Equations (1996), Kluwer Academic: Kluwer Academic Dordrecht · Zbl 0860.39001
[6] Coti Zelati, V.; Rabinowitz, P. H., Homoclinic orbits for a second order Hamiltonian systems possessing superquadratic potentials, J. Amer. Math. Soc., 4, 693-727 (1991) · Zbl 0744.34045
[7] Ding, Y.; Li, S., Homoclinic orbits for the first-order Hamiltonian systems, J. Math. Anal. Appl., 189, 585-601 (1995) · Zbl 0818.34023
[8] Gil’, M., Periodic solutions of abstract difference equation, Appl. Math. E-Notes, 1, 18-23 (2001) · Zbl 0981.39008
[9] Guo, Z. M.; Yu, J. S., The existence of periodic and subharmonic solutions of subquadratic second order difference equations, J. London Math. Soc. (2), 68, 419-430 (2003) · Zbl 1046.39005
[10] Guo, Z. M.; Yu, J. S., The existence of periodic and subharmonic solutions for second order superlinear difference equations, Sci. China Ser. A, 33, 226-235 (2003), (in Chinese)
[11] Hofer, H.; Wysocki, K., First order elliptic systems and the existence of homoclinic orbits in Hamiltonian systems, Math. Ann., 288, 483-503 (1990) · Zbl 0702.34039
[12] Mawhin, J.; Willem, M., Critical Point Theory and Hamiltonian System (1989), Springer-Verlag: Springer-Verlag New York · Zbl 0676.58017
[13] Omana, W.; Willem, M., Homoclinic orbits for a class of Hamiltonian systems, Differential Integral Equations, 5, 1115-1120 (1992) · Zbl 0759.58018
[14] Poincaré, H., Les méthodes nouvelles de la mécanique céleste (1899), Gauthier-Villars: Gauthier-Villars Paris
[15] Pankov, A.; Zakharchenko, N., On some discrete variational problems, Acta Appl. Math., 65, 1-3, 295-303 (2001) · Zbl 0993.39011
[16] Rabinowitz, P. H., Minimax Methods in Critical Point Theory with Applications in Differential Equations, CBMS Reg. Conf. Ser. Math., vol. 35 (1986), Amer. Math. Soc.: Amer. Math. Soc. Providence, RI · Zbl 0609.58002
[17] Séré, E., Existence of infinitely many homoclinic systems, Math. Z., 209, 27-42 (1992) · Zbl 0725.58017
[18] Tanaka, K., Homoclinic orbits in a first-order superquadratic Hamiltonian system: Convergence of subharmonic orbits, J. Differential Equations, 94, 315-339 (1991) · Zbl 0787.34041
[19] Wong, J. S.W., On the generalized Emden-Fowler equation, SIAM Rev., 2, 17, 339-360 (1975) · Zbl 0295.34026
[20] Yu, J. S.; Guo, Z. M.; Zou, X. F., Positive periodic solutions of second order self-adjoint difference equations, J. London Math. Soc., 71, 2, 146-160 (2005) · Zbl 1073.39009
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. In some cases that data have been complemented/enhanced by data from zbMATH Open. This attempts to reflect the references listed in the original paper as accurately as possible without claiming completeness or a perfect matching.